Alert archive / Kansas / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 150, NWS Kansas City, MO

July 4, 2023Platte County, Missouri; Johnson County, Leavenworth County, Kansas

NWS Kansas City, MO issued this severe thunderstorm warning at Jul 4, 2023, 11:42 PM CDT for Platte County, Missouri; Johnson County, Leavenworth County, Kansas. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 4, 2023, 11:42 PM CDT (04:42 UTC)
Expired
Jul 5, 2023, 12:15 AM CDT
In force
33 min
Issued by
NWS Kansas City, MO
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Johnson County, KS, Leavenworth County, KS, Platte County, MO

The radar

The Pleasant Hill radar (KEAX), 65 km from the middle of the area, began a volume at 04:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 4, 10:56 PM CDTSevere Thunderstorm WatchSPC4 hr

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 4.7 hours before the alert went out and 68 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2023-07-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1759 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2023-07-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 11 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1759 J/kg
Mixed-layer CIN
-7 J/kg
Mixed-layer LCL
2131 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
11 m²/s²
0-3 km storm-relative helicity
58 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 4, 5:57 PM CDT, 5 hours 45 minutes earlier.

Area forecast discussion, Jul 4, 5:57 PM CDT, 5 hours 45 minutes before
AREA FORECAST DISCUSSION
National Weather Service Kansas City/Pleasant Hill MO
557 PM CDT Tue Jul 4 2023

.Discussion...
Issued at 321 PM CDT TUE JUL 4 2023

Key Message:

- Hot holiday afternoon followed by showers and thunderstorms
  tonight into Wednesday morning. Much cooler weather for the
  remainder of the work week.

One final afternoon of sweltering heat before notable changes occur
for the region. As of this afternoon, temperatures have soared well
into the 90s, with the KC urban core solidly in the middle 90s.
The focus will shift from heat to potential thunderstorms late
this evening into Wednesday morning as a cold front pushes
southeastward into portions of Nebraska and Iowa. Widespread
showers and thunderstorms are expected to initiate along the
boundary by early evening, approaching the NW sections of the CWA
around 10 PM. With stronger shear residing north of the boundary,
overall storm organization and longevity are in question, and
subsequent cold pool consolidation lends further uncertainty to
specific timing and strength. Main consensus is for a forward-
propagating, outflow-driven cluster of convection to be in a
weakening phase as it moves into/through the CWA late tonight into
Wednesday morning. A few stronger storms with enhanced wind gusts
of 40-50 mph cannot be ruled out, but hail will be a much lower
concern. Depending on coverage and intensity, some areas may
receive up to an inch of rain.

Most convection will be in a low-intensity state by sunrise
Wednesday, with the synoptic surface cold front entering NW MO (the
convective outflow boundary with northerly winds will likely we
south of the CWA by sunrise). Additional scattered showers with
perhaps a rumble of thunder will be possible during the day
Wednesday, with the best chances shifting from north to south by
afternoon. A break in the heat will certainly be noted, with highs
much cooler behind the front in the upper 70s. A few areas, if
sufficient clearing can occur, may warm into the lower 90s over
central Missouri. Most rain chances will conclude by Wednesday
evening, but a low probability glancing blow of showers may occur
overnight depending on the evolution of a thunderstorm complex over
central Kansas.

Thursday and Friday will feature well-below normal temperatures for
July, with highs in the 70s and 80s both days as surface high
pressure remains in control. As the highs shifts eastward,
isentropic ascent will yield scattered showers and thunderstorms
beginning Friday.

&&

.Aviation...(For the 00Z TAFS through 00Z Wednesday Evening)
Issued at 551 PM CDT TUE JUL 4 2023

VFR conditions expected through the evening. Overnight a weakening
line of showers and thunderstorms expected to move through the
TAF sites. While widespread severe weather is not expected, some
gusty winds could be possible as storms move through the TAF
sites. Thunderstorm activity is expected to clear TAF sites
Wednesday morning, but could see some showers linger through the
late morning. Otherwise expect ceilings to gradually fall to MVFR
Wednesday morning with improving conditions by the evening.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
MO...NONE.
&&

Discussion...Blair
Aviation...HB
Hazardous weather outlook, Jul 4, 5:20 AM CDT, 18 hours 22 minutes before
Hazardous Weather Outlook
National Weather Service Kansas City/Pleasant Hill MO
520 AM CDT Tue Jul 4 2023

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-051030-
Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS-
Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler-
Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton-
Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton-
Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis-
Cooper-Bates-Henry-
520 AM CDT Tue Jul 4 2023

This hazardous weather outlook is for northwest...north central and
west central Missouri...as well as extreme eastern Kansas.

.DAY ONE...Today and Tonight

 Temperatures will be in the middle 90s this afternoon, with heat
indices around 100 degrees.

Strong thunderstorms move in later tonight, through the overnight
period. Gusty winds 40-60 mph and periods of heavy rain will be the
primary concerns.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Strong thunderstorms possible in central and southern Missouri
Wednesday afternoon.

Next appreciable chance for rain comes late this week into the
weekend.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

In the hours before

Special weather statement, Jul 4, 8:40 PM CDT, 3 hours 2 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
840 PM CDT Tue Jul 4 2023

MOZ001-050230-
Atchison MO-
840 PM CDT Tue Jul 4 2023

...Strong thunderstorms will impact portions of western Atchison
County through 930 PM CDT...

At 840 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Dunbar to near Johnson to near Burchard.
Movement was southeast at 30 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Rock Port, Watson, Indian Cave State Park and Phelps City.

This includes Interstate 29 between mile markers 100 and 123.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 100 AM CDT for
northwestern Missouri.

&&

LAT...LON 4058 9577 4058 9545 4026 9546 4026 9555
      4030 9556 4032 9561 4031 9566 4034 9562
      4041 9566 4046 9564 4046 9568 4048 9570
      4054 9565 4056 9568 4052 9571 4052 9575
      4057 9577
TIME...MOT...LOC 0140Z 306DEG 25KT 4068 9596 4033 9600 4018 9633

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

Leighton
Special weather statement, Jul 4, 9:33 PM CDT, 2 hours 9 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
933 PM CDT Tue Jul 4 2023

KSZ102-MOZ001-002-011-050315-
Doniphan KS-Atchison MO-Holt MO-Nodaway MO-
933 PM CDT Tue Jul 4 2023

...Strong thunderstorms will impact portions of northwestern
Doniphan, southeastern Atchison, northwestern Holt and west central
Nodaway Counties through 1015 PM CDT...

At 932 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Tarkio to near Falls City to near
Centralia. Movement was southeast at 20 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Tarkio, Mound City, Rock Port, Fairfax, Craig, White Cloud, Big Lake,
Quitman, Fortescue, Bigelow, Corning, Indian Cave State Park and Iowa
Reservation of Kansas and Nebraska.

This includes Interstate 29 between mile markers 80 and 110.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 100 AM CDT for
northwestern Missouri.

&&

LAT...LON 4040 9505 3985 9532 3984 9534 4000 9534
      4000 9531 4003 9535 4004 9542 4006 9542
      4007 9539 4012 9539 4018 9548 4024 9547
      4026 9555 4029 9555 4031 9560 4049 9552
TIME...MOT...LOC 0232Z 304DEG 16KT 4043 9532 4002 9563 3976 9618

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

Leighton
Special weather statement, Jul 4, 10:23 PM CDT, 1 hour 19 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
1023 PM CDT Tue Jul 4 2023

KSZ025-102-103-MOZ011-012-020-028-050415-
Doniphan KS-Atchison KS-Leavenworth KS-Platte MO-Buchanan MO-Holt MO-
Andrew MO-
1023 PM CDT Tue Jul 4 2023

...Strong thunderstorms will impact portions of Doniphan,
northwestern Leavenworth, Atchison, Buchanan, southeastern Holt,
northwestern Platte and southwestern Andrew Counties through 1115 PM
CDT...

At 1023 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Highland to Muscotah to near Potawatomi
Reservation. Movement was east at 45 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
St. Joseph, Atchison, Wathena, Elwood, Highland, Troy, Country Club
Villa, Country Club, Agency, Effingham, Rushville, Lancaster, Forest
City, Easton, White Cloud, Muscotah, Denton, Lewis And Clark Village,
Doniphan and De Kalb.

This includes the following highways...
 Interstate 29 between mile markers 33 and 51.
 Interstate 229 between mile markers 0 and 12.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 100 AM CDT for
northeastern Kansas...and northwestern Missouri.

&&

LAT...LON 3965 9557 3965 9534 4000 9534 4000 9531
      4002 9534 4004 9533 3975 9460 3974 9460
      3915 9518 3942 9518 3942 9557
TIME...MOT...LOC 0323Z 288DEG 38KT 3986 9526 3957 9551 3934 9594

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

Leighton
Special weather statement, Jul 4, 11:15 PM CDT, 27 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
1115 PM CDT Tue Jul 4 2023

KSZ025-102-103-MOZ011-012-020-028-050445-
Doniphan KS-Atchison KS-Leavenworth KS-Platte MO-Buchanan MO-Holt MO-
Andrew MO-
1115 PM CDT Tue Jul 4 2023

...Strong thunderstorms will impact portions of Doniphan,
northwestern Leavenworth, Atchison, Buchanan, southeastern Holt,
northwestern Platte and southern Andrew Counties through 1145 PM
CDT...

At 1114 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Oregon to near Effingham to near Hoyt. Movement
was east at 25 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
St. Joseph, Leavenworth, Atchison, Savannah, Weston, Wathena, Elwood,
Highland, Troy, Country Club Villa, Country Club, Oregon, Agency,
Effingham, Amazonia, Rushville, Lancaster, Forest City, Easton and
White Cloud.

This includes the following highways...
 Interstate 29 between mile markers 34 and 71.
 Interstate 229 between mile markers 0 and 14.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 100 AM CDT for
northeastern Kansas...and northwestern Missouri. A Severe
Thunderstorm Watch also remains in effect until 500 AM CDT for
northeastern Kansas...and west central Missouri.

&&

LAT...LON 3965 9556 3965 9534 4000 9534 4002 9462
      3945 9483 3920 9518 3942 9518 3942 9557
TIME...MOT...LOC 0414Z 271DEG 23KT 3996 9515 3951 9536 3929 9566

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

Leighton

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 4, 8:40 PM CDTSpecial Weather StatementEAXAtchison50 min
Jul 4, 9:33 PM CDTSpecial Weather StatementEAXAtchison, Holt42 min
Jul 4, 10:23 PM CDTSpecial Weather StatementEAXBuchanan52 min
Jul 4, 11:15 PM CDTSpecial Weather StatementEAXAndrew, Buchanan30 min
Jul 4, 11:20 PM CDTSevere Thunderstorm WarningEAXBuchanan, Platte40 min
Jul 4, 11:58 PM CDTSevere Thunderstorm Warning Considerable damage threatEAXAndrew, Buchanan, Clay, Clinton, DeKalb, Platte47 min
Jul 5, 12:08 AM CDTSevere Thunderstorm WarningEAXPlatte52 min
Jul 5, 12:42 AM CDTSevere Thunderstorm WarningEAXCaldwell, Clay, Clinton, Jackson, Ray48 min
Jul 5, 12:52 AM CDTSevere Thunderstorm WarningEAXCass, Jackson38 min
Jul 5, 1:02 AM CDTSpecial Weather StatementEAXBates43 min
Jul 5, 1:27 AM CDTSevere Thunderstorm WarningEAXCarroll, Cass, Clay, Jackson, Johnson, Lafayette and 1 more30 min
Jul 5, 2:28 AM CDTSpecial Weather StatementEAXCooper, Henry, Howard, Pettis, Saline47 min
Jul 4, 10:31 PM CDTSevere Thunderstorm WarningEAXAtchison, Doniphan29 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2023Severe Thunderstorm Warnings in Missouri, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.